Opiates are narcotic drugs, meaning they tend to induce sleep. Examples of opiates that are commonly legal, although they are likely to be controlled, are morphine and codeine. Heroin and opium are opiates that are generally illegal. Any drugs in this category, whether obtained from a pharmacy or on the street, can be highly addictive. Overcoming such an addiction can be a long and difficult process, characterized by opiate withdrawal symptoms including muscle aches, diarrhea, and vomiting.
Many people think of narcotic addiction as a problem that results from illegal drug use. However, there are many people addicted to legal drugs. Some of these individuals become addicted without knowing they are at risk of addiction. Such examples include people who were severely injured and given potent pain relief drugs during their course of treatment. Whether the addiction results from legal narcotics or illegal narcotics, with a person’s knowledge or without her knowledge, she is likely to suffer withdrawal symptoms if she attempts to quit.
For many people, opiate withdrawal is like a terrible bout of flu. A person often experiences chills accompanied by goosebumps. There may be alternate periods where the person feels hot and sweaty despite the temperature. This person may also develop a runny nose and her eyes may water excessively.
Physical pains that result from opiate withdrawal include muscle aches and abdominal cramps. In addition to this, a person may have to make frequent trips to the bathroom. Withdrawal symptoms are often aggravated by diarrhea and vomiting. For some people, the vomiting is replaced with a significant amount of nausea.
There are psychological withdrawal symptoms as well. Many people who previously have no history of it develop anxiety. Addicted people may also be constantly agitated when they try to quit. A person suffering from opiate withdrawal is also likely to suffer with insomnia during some part of the withdrawal process.
The amount of time before a person begins to experience opiate withdrawal symptoms varies, depending upon the type of drug she has been using and the severity of her addiction. It can range from several hours to more than a day. It is important to note that opiate withdrawal is not limited to those who attempt to quit narcotics. A person can also experience these symptoms if she tries to reduce her consumption.
Opium withdrawal is not only very difficult, it can be dangerous. This is especially true for people who are already unhealthy. People who are aware that they are addicted to opiates and who want to quit are advised to enter a detox program or to consult a medical professional.